Q. What could these nonspecific ST-T wave abnormalities on my ECG be?

Answered by
Dr. Ritendra Nath Talapatra
and medically reviewed by iCliniq medical review team.
Published on Jan 02, 2018 and last reviewed on: Aug 07, 2019

Hello doctor,

I was in ER the other day with tachycardia that started about 20 to 30 minutes after eating. It nearly had the entire day and the next morning I went to the ER. They did some blood work and a chest X-ray and said I was okay and discharged me. The only abnormality on the blood tests was a potassium level of 3.2. All my CMB and CBC were normal.

I noticed the ECG had non-specific ST-T wave changes and I told them I was concerned about it. They told me it is nothing and it is not the type of T wave changes they usually worry about. I am not sure they compared with previous ECGs however. I saw their lab write-up later on that they posted and the comparison between the two ECGs as written worries me greatly.

They did not post the new ECG but based on the little research I did it seems to me like 3.2 potassium could not cause this great of a shift in the ST-T Segment. What is likely going on here? I am worried this could be ischemia that they neglected to thoroughly analyze because I am a repeat patient and they have not discovered it earlier. I have attached reports herewith. Please help.

#

Hello,

Welcome to icliniq.com.

I have gone through the attachments (attachment removed to protect patient identity)

First of all, your ECG (echocardiogram) looks normal to me.

But the symptoms you are having may be due to some inherited arrhythmia syndrome or channelopathy.

If your symptoms persist, please do 24-hour Holter monitoring and echocardiography and review.

Follow up with the Holter report.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Thank you doctor,

Yeah, the ECG that I posted is the normal one. I do not have the new EKG on hand but I have posted the result and interpretation of it and how it compares with the normal EKG. The comparison report says in the impression:

  • Sinus tachycardia.
  • Nonspecific ST and T wave abnormality
  • Abnormal ECG when compared with the earlier one.
  • Non-specific change in ST segment in inferior leads.
  • ST now depressed in anterior leads.
  • Inverted T waves have replaced nonspecific T wave abnormality in inferior leads.

I have also attached an older EKG that I had during an episode of lactic acidosis for which I was admitted overnight. I am wondering if this is similar to the above study result?

#

Hello,

Welcome back to icliniq.com.

The study interpretation given by the clinic is the machine-generated version of the EKG (echocardiogram) interpretation.

We should not be concerned about the ECG machine-generated interpretation because it is misleading and may give a falsely abnormal report to a normal ECG.

So what a cardiologist thinks about your ECG does matters than a machine interpretation.

As I have told earlier, you may have an arrhythmia syndrome or remotely may have ischemia.

To rule out for sure do a 24-hour Holter monitoring and an echo.

You have lactic acidosis and hypokalemia. That has produced your wave in your previous ECG which is acceptable but not a dangerous finding.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Thank you doctor,

The cardiologist interpretation from above are:

  • Non-specific change in ST segment in inferior leads.
  • ST now depressed in anterior leads.
  • Inverted T waves have replaced non-specific T wave abnormality in inferior leads.

I actually forgot to attach the older EKG.

I have attached the older one which shows the lactic acidosis. Of note, this is over two years ago.

  • Does this look similar to the most recent EKG (not the normal one)?
  • Is this difference also similar to the interpretation I already posted above?
#

Hello,

Welcome back to icliniq.com.

The last ECG (echocardiogram) you posted looks abnormal with gross J point depression of the inferolateral walls.

All the changes you expect when you have the heart rate of more than 150.

Then your heart rate normalizes then ECG also becomes normal.

If the T inversion is associated with downsloping ST change then that is ischemia.

But in your case, the T inversion is associated with upsloping ST, so this change is tachycardia related and not ischemia.

I would suggest

  • Tablet Metoprolol sustained release 50 mg once a day to continue. Consult your specialist doctor, discuss with him or her and with their consent take the medicines.
  • 24-hour Holter monitor.
  • Echocardiogram.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Thank you doctor,

So if the ST was downsloping at the hospital they would have assuredly kept me there and not discharged me? I had 110 heart rate when they discharged me and I did not feel okay.

#

Hello,

Welcome back to icliniq.com.

Yes, your ECG (echocardiogram) is not suggestive of ischemia but suggestive of high heart rate.

I strongly suggest that you might be having some sort of arrhythmia.

I suggest you take tablet Metoprolol sustained release 50 mg to continue. Consult your specialist doctor, discuss with him or her and with their consent take the medicines.

Do Holter and echocardiogram to rule out ischemia and arrhythmia.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Also Read Answers From:

Related Questions & Answers


I felt lightheaded and like my heart stopped. What should I do?

Query: Hello doctor, I am a 74 year old male in excellent health, and I am not on any medications. Recently, I had a strange chest sensation. It felt like my heart stopped or skipped, and I felt lightheaded like I might pass out. I had an EKG, echocardiogram, and a Holter test done. The EKG results were n...  Read Full »

Can implantable cardioverter defibrillator cause AFib?

Query: Hello doctor, I would like to know if an implantable cardioverter defibrillator can cause AFib. Please explain.  Read Full »

I run out of breath while taking stairs. What is going on?

Query: Hello doctor,I have been diagnosed with hypertension and tachycardia. Every time I walk up the stairs or walk I feel like I am running out of breath. I could hear my heart throbbing in my right ear. It started four months back. I am obsessed also. Please let me know what is going on. Currently, I am...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.